North Carolina, 2018Rip Current in North Carolina, June 6, 2018
June 6, 2018 · NWS MHX · 1 event in 1 county or zone
A man drowned in an apparent rip current.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man drowned in an apparent rip current.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 6, 3:20 PM EST, 25 minutes earlier.
Area forecast discussion, Jun 6, 3:20 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
420 PM EDT Wed Jun 6 2018
.SYNOPSIS...
A weak area of low pressure and a cold front will move south
through the area this evening. High pressure builds to the
north Thursday into Friday. The high will move offshore Saturday
with another front moving in from the north late Sunday into
Monday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 330 PM Wednesday...Weak cold front has pushed to near Hwy
264 based on latest mesonet obs and latest guidance has it
slowly pushing south through area into evening hours. Scattered
showers have developed near boundary aided by mid level
shortwave and latest meso models indicate activity mainly north
of Hwy 70 through 6 PM, then spreading over southern sections
through 10 PM. Kept slight chance POPs over southern coastal
sections until 2 AM, then dry overnight with shortwave offshore
and boundary stalled to south. Some lower cloudiness may develop
overnight with low level flow, thus partly to mostly cloudy
skies persisting into Thursday morning.
Min temps from lower 60s inland to near 70 south coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH 6 PM THURSDAY/...
As of 330 PM Wednesday...Front will be stalled to south of area
with high pressure wedged in from NE, producing a bit cooler
temps especially over NE sections. Models continue to indicate
isolated convective threat over SW sections due to localized
convergence, and kept 20% POPs SW of Kinston-New Bern-Swansboro
line in afternoon. Used MOS blend for max temps, ranging from
mid 70s northern Outer Banks to mid 80s inland SW.
&&
.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 345 AM Wed...Temperatures will be near normal through
late week with below normal chances for rain Thursday through
Sat though warmer temps and higher humidity are expected over
the weekend. More unsettled conditions are expected from late
Sunday into early next week as a cold front moves into the
area. There is considerable uncertainty on whether the cold
front will move through the entire area or retreat back to the
north. There is more confidence that there will be increased
chances for precipitation from late Sunday into early next week.
Thursday and Friday...Drier and slightly cooler weather
is expected Thursday as high pressure builds in behind the
front with highs in the upper 70s to lower 80s. Some moderation
in temps into the low to mid 80s is forecast for Fri. Latest
guidance supports slight chance POPs for isolated convective
threat over southern-most sections both days.
Saturday through Sunday...Warm southerly flow will return
Saturday and Sunday, and we will again feel the summertime heat
and humidity. Some widely scattered thunderstorms are possible
Saturday, but it looks like better chances will occur Sunday as
a cold front approaches from the north late in the day. Highs
both days will be in the upper 80s to around 90 inland. Low
temps will be mild, in the upper 60s to low 70s.
Monday and Tuesday...Models continue to be in fairly good
agreement in pushing a cold front into the area Mon but diverge
on whether it will continue south Mon night into Tue or retreat
back to the north. Regardless, scattered to numerous showers
and thunderstorms will be possible both days.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
Short Term /through 18Z Thursday/...
As of 2 pm Wed...VFR conditions will dominate most of the TAF
period. A cold front will push through Eastern NC late
afternoon/early evening accompanied with scattered
showers/thunderstorms. Winds will remain light from the SW this
afternoon, then becoming NE tonight. Dry tonight with mid clouds
lingering, but some guidance is indicating the development of
sub-VFR ceiling around 9z; typical under a NE flow. Have added
SCT deck btw 1000-2000 ft for all TAF sites. Expect VFR
conditions across the area Thursday under a light NE flow.
Long Term /Thursday night through Sunday/...
As of 345 AM Wed...VFR conditions expected through most of the
long term, outside of isolated showers/thunderstorms Thu through
Sat and scattered activity Sunday. In addition, early morning
fog patches will be possible each day.
&&
.MARINE...
Short Term /through Thursday/...
As of 330 PM Wed...Cold front has pushed into central waters and
will slowly move S into evening hours, stalling to S overnight
with high pressure building in from N. NE winds behind front
will spread over central and southern waters this evening and be
mainly NE-E Thursday.
Seas around 2 feet will build to around 3 feet northern and
central waters with increasing NE winds.
Long Term /Thursday night through Sunday/...
As of 345 AM Wed...The models continue to forecast NE flow
around 15 kt becoming E on Thu. Fri E winds 10 kt or less will
become SE, and on Sat S flow 10 kt or less will increase to 10
to 15 kt. Sunday as a cold front approaches, SW winds 10-15 kt
will increase to 15 to 20 kt in the afternoon. Seas will be 2-3
ft through Sat building to 2-4 ft Sunday.
&&
.EQUIPMENT...
As of 900 AM Wed...KMHX radar is back on line. However it will
not be fully certified as operational until after a 24 hour
calibration period.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.
&&
SYNOPSIS...JBM
NEAR TERM...JBM
SHORT TERM...JBM
LONG TERM...JME
AVIATION...JME/BM
MARINE...JME/JBM
EQUIPMENT...MHX
Hazardous weather outlook, Jun 6, 3:07 AM EST, 12 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
407 AM EDT Wed Jun 6 2018
NCZ029-044>047-079>081-090>095-098-104-070815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Hyde-
407 AM EDT Wed Jun 6 2018
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ103-070815-
Outer Banks Dare-
407 AM EDT Wed Jun 6 2018
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
This Hazardous Weather Outlook is for eastern North Carolina.
.DAY ONE...Today and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Moderate Rip Current Risk.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Rip Current, Eastern Hyde
- When
- June 6, 3:45 PM EST
- Where
- Eastern Hyde forecast zone
- Reported by
- Park/Forest Service
A man visiting from Brookfield, MA died in an apparent rip current, according to National Park Service Personnel. The drowning happened at Ramp 70 on Ocracoke Island.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Oregon, June 6, 20182 deaths · 1 event
- Tornadoes and Hail in Wyoming, June 6 to 7, 2018EF3 · 4 events
- Rip Current in North Carolina, June 6, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, June 6, 2018$80,000 · 2 in hail · 59 events
- Hail and Damaging Winds in Nebraska, June 6 to 7, 2018$455,000 · 79 kt wind · 5 events
- Tornado and Flash Flood in Nebraska, June 6, 2018$102,000 · EF0 · 11 events
- Flash Flood and Hail in Nebraska, June 6, 2018$5,000 · 2.5 in hail · 36 events
- Hail and Damaging Winds in Kansas, June 6 to 7, 20181 in hail · 24 events
- Flash Flood and Hail in Texas, June 6 to 8, 20181.5 in hail · 15 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, June 6, 201855 kt wind · 8 events
- Hail in Wyoming, June 6, 20181.5 in hail · 6 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 6, 20185 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750305.